Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 23, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 12, 2016, 9:51 PM EDT for Allendale County, Colleton County, Hampton County, South Carolina. It was in force for 39 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2016, 9:51 PM EDT (01:51 UTC)
- Expired
- May 12, 2016, 10:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Allendale County, SC, Colleton County, SC, Hampton County, SC
The radar
The Charleston,SC radar (KCLX), 32 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 9:52 PM EDT | TSTM WND DMG | 1 N Allendale, SC | THE ALLENDALE COUNTY SCDOT OFFICE REPORTED A TREE DOWN ON HW-278 JUST OUTSIDE OF ALLENDALE. |
| May 12, 9:52 PM EDT | TSTM WND DMG | Allendale, SC | THE ALLENDALE COUNTY SCDOT OFFICE REPORTED A TREE DOWN ON GUM STREET WEST IN ALLENDALE. |
| May 12, 10:00 PM EDT | TSTM WND DMG | 1 Ne Sycamore, SC | THE ALLENDALE SCDOT OFFICE REPORTED A TREE DOWN ON WILLIAMS ROAD ABOUT 1 MILE FROM HW-321. |
| May 12, 10:01 PM EDT | TSTM WND DMG | 1 Ese Sycamore, SC | THE ALLENDALE SCDOT OFFICE REPORTED A TREE DOWN ON HW-641 NEAR THE TOWN OF SYCAMORE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 1.9 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 245 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1749 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
193
WUUS52 KCHS 130151
SVRCHS
SCC005-029-049-130230-
/O.NEW.KCHS.SV.W.0023.160513T0151Z-160513T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
951 PM EDT THU MAY 12 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR PORTIONS OF...
HAMPTON COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
ALLENDALE COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
COLLETON COUNTY IN SOUTHEASTERN SOUTH CAROLINA...
* UNTIL 1030 PM EDT
* AT 951 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES WEST OF
LAKE WARREN STATE PARK...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ALLENDALE...HAMPTON...LAKE WARREN STATE PARK...COLLETON...VARNVILLE...
ESTILL...FAIRFAX AND BRUNSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3272 8084 3273 8100 3275 8102 3273 8104
3276 8140 3301 8142 3308 8115 3305 8113
3303 8108 3310 8095 3306 8090 3309 8088
3312 8089 3313 8088
TIME...MOT...LOC 0151Z 277DEG 35KT 3287 8134
HAIL...<.75IN
WIND...60MPH
$$2 follow-up statements
324
WWUS52 KCHS 130207
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1007 PM EDT THU MAY 12 2016
SCC005-029-049-130230-
/O.CON.KCHS.SV.W.0023.000000T0000Z-160513T0230Z/
HAMPTON SC-ALLENDALE SC-COLLETON SC-
1007 PM EDT THU MAY 12 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT
FOR HAMPTON...ALLENDALE AND COLLETON COUNTIES...
AT 1006 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LAKE WARREN
STATE PARK...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
ALLENDALE...HAMPTON...LAKE WARREN STATE PARK...COLLETON...VARNVILLE...
ESTILL...FAIRFAX AND BRUNSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3272 8084 3273 8100 3275 8102 3273 8104
3276 8140 3301 8142 3308 8115 3305 8113
3303 8108 3310 8095 3306 8090 3309 8088
3312 8089 3313 8088
TIME...MOT...LOC 0206Z 275DEG 31KT 3286 8122
HAIL...<.75IN
WIND...60MPH
$$956
WWUS52 KCHS 130220
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1020 PM EDT THU MAY 12 2016
SCC005-029-049-130230-
/O.EXP.KCHS.SV.W.0023.000000T0000Z-160513T0230Z/
HAMPTON SC-ALLENDALE SC-COLLETON SC-
1020 PM EDT THU MAY 12 2016
...THE SEVERE THUNDERSTORM WARNING FOR HAMPTON...ALLENDALE AND
COLLETON COUNTIES WILL EXPIRE AT 1030 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
CHARLESTON.
LAT...LON 3272 8084 3273 8100 3275 8102 3273 8104
3276 8140 3301 8142 3308 8115 3305 8113
3303 8108 3310 8095 3306 8090 3309 8088
3312 8089 3313 8088
TIME...MOT...LOC 0218Z 277DEG 35KT 3286 8122
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 9:37 PM EDT, 14 minutes earlier.
Area forecast discussion, May 12, 9:37 PM EDT, 14 minutes before
Area Forecast Discussion National Weather Service Charleston SC 937 PM EDT THU MAY 12 2016 .SYNOPSIS... A cold front will move across the area Friday into Friday night, followed by another cold front Saturday night. High pressure will then build from the north early next week before another cold front slowly approaches mid week. && .NEAR TERM /THROUGH FRIDAY/... After coordination with the US Forest Service, they have requested another Dense Smoke Advisory for parts of the Francis Marion national Forest from 12-9 am Friday. This is the result of an earlier prescribed burn and lingering effects of the smoke. Steed Creek Road between Highway 17 and Highway 41 will become closed, as well as Halfway Creek Road between United Drive and Shulerville Road. If some of the upstream showers/t-storms are able to make it that far east overnight this could aid in dispersing the smoke. The mean mid/upper trough from Minnesota and the western Great Lakes to to TN Valley and northern Gulf coast region will shift eastward, sending one short wave through between now and 06z and the approach of a second closer to daybreak. This will be accompanied by a pre-frontal trough and cold front that approaches from the west/northwest. That pre-frontal trough and the collision of the lingering sea breeze and outflow boundaries will continue to trigger scattered to numerous showers/t-storms across our Northwest and West tier of counties prior to midnight. Greatest coverage will occur from far northern Colleton to Allendale, Hampton, Screven and Jenkins County. The main hazards for these 5 counties will be frequent lightning strikes, heavy rains due to slow storm motion and strong downbursts of wind with DCAPE greater than 1000 j/kg. Not certain on how far east this activity will make it, but we are showing 20-30 pops elsewhere given some forcing both surface and aloft. But with increasing CINH and weaker low level lapse rates we feel that much of it will start diminishing in coverage and strength after midnight. Convective debris clouds and an increase in moisture from the Gulf of Mexico as flow aloft backs to the southwest will limit min temps to nothing lower than the mid and upper 60s most communities. This will be the around the 14 or 15th night of the past 17 or 18 nights with above average temps. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... For Friday, general model trend toward a drier solution continued with the 12Z guidance. Models in general in decent agreement with significant drying in the mid and upper levels of the atmosphere Friday afternoon. This combined with weak convergence along the cold front and sea breeze and only weak upper level support should limit convective development potential in the afternoon. There could be some upstream showers that move into mainly northern and western areas during the morning. Based on 12Z models and numerical guidance, lowered the threat for rain a bit more from the previous forecast, but still maybe not far enough. There will be decent instability with CAPE values from 1000 to 1500 J/KG especially along the coast during the afternoon hours. Also expect there to be decent downdraft CAPE developing. Bottom line, any afternoon isolated to widely scattered thunderstorms would be capable of becoming strong to marginally severe. Highs will likely be in the upper 80s across most inland areas, with lower 80s at the coast. Any lingering showers/thunderstorms in the evening, mainly near the coast, will shift offshore overnight with dry conditions then prevailing. Low temperatures should range from the upper 50s far inland to the mid 60s at the coast. Saturday...Abundant sunshine and down slope winds will help temperatures climb into the mid to upper 80s. Expect more comfortable humidity levels as some drier air in the lower levels of the atmosphere overspreads the area. A stronger cold front is expected to move through Saturday night with no precipitation and little or no clouds. Lows expected to range from the upper 50s inland to the lower to mid 60s at the coast. Sunday...Despite ample sunshine...cold advection behind the cold front should result in cooler temperatures, especially in the north where high temperatures will likely be at least 5 degrees below normal. Current thinking is that highs will range from the upper 70s in the Charleston tri-county area to the mid 80s across interior Georgia south of I-16. Latest MEX numerical guidance from the GFS keeps highs in the mid to upper 70s. If that trend continues, later forecasts highs for Sunday will need to be adjusted downward. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... High pressure will build from the north Sunday night and continue into Monday. A cold front looks to approach the area toward the middle of the week but confidence is low for now on how close it will be and thus how high rain chances will get. For now we have low chances for mostly afternoon showers and thunderstorms each day. Temperatures and dewpoints will be creeping up through the period so it will be increasingly muggy. && .AVIATION /02Z FRIDAY THROUGH TUESDAY/... Mainly VFR conditions will prevail at both KCHS and KSAV tonight and Friday. However, weak energy in the mid levels of the atmosphere and the approach of a pre-frontal trough could spur isolated or scattered shra/tsra near the terminals overnight. There is also another risk for shra/tsra Friday afternoon due to the interaction of the sea breeze and a cold front that moves in. Probabilities are greater at KCHS than at KSAV, thus our reasoning for including a PROB30 group for tsra at kchs 18-22z Friday. Adjustments can be expected as trends become more defined. EXTENDED AVIATION OUTLOOK...There is a threat of flight restrictions in showers and thunderstorms Friday. Otherwise, VFR conditions will prevail. && .MARINE... Tonight: The coastal waters remain nestled between a cold front to the distant northwest and a high pressure ridge to the east/southeast. There will continue enough of a gradient between these two features to generate south/southwest winds of 12-18 kt...and seas 2 or 3 ft. Despite a bit of a southerly surge Friday ahead of an approaching cold front and then northerly surge late Saturday night into Sunday, winds will generally remain at or below 15 knots with seas generally from 1 to 3 feet through Tuesday. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...Dense Smoke Advisory until 9 AM EDT Friday for SCZ045-050. MARINE...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM...RJB AVIATION... MARINE...
Hazardous weather outlook, May 12, 8:55 PM EDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 855 PM EDT THU MAY 12 2016 SCZ045-050-140100- INLAND BERKELEY-CHARLESTON- 855 PM EDT THU MAY 12 2016 ...DENSE SMOKE ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. DENSE SMOKE ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. DENSE SMOKE ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME. AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>044-047>049-051-052-140100- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND JASPER-BEAUFORT- COASTAL COLLETON-COASTAL JASPER-TIDAL BERKELEY- 855 PM EDT THU MAY 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, May 12, 9:23 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
923 PM EDT THU MAY 12 2016
GAZ088-SCZ040-042-130200-
SCREVEN GA-ALLENDALE SC-HAMPTON SC-
923 PM EDT THU MAY 12 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...HAMPTON AND
ALLENDALE COUNTIES UNTIL 1000 PM EDT...
AT 923 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BURTONS FERRY LANDING...OR 11 MILES NORTHEAST
OF SYLVANIA...MOVING EAST AT 35 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
ALLENDALE...SYLVANIA...LAKE WARREN STATE PARK...ESTILL...FAIRFAX...
BRUNSON...GIFFORD AND SYCAMORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3277 8115 3275 8164 3298 8165 3301 8161
3307 8120
TIME...MOT...LOC 0123Z 265DEG 33KT 3289 8154Special weather statement, May 12, 9:35 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
935 PM EDT THU MAY 12 2016
GAZ087-088-130200-
SCREVEN GA-JENKINS GA-
935 PM EDT THU MAY 12 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF JENKINS AND SCREVEN
COUNTIES UNTIL 1000 PM EDT...
AT 934 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ROCKY FORD...OR 10 MILES NORTH OF
MIDDLEGROUND...MOVING EAST AT 35 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
SYLVANIA...ROCKY FORD...SCARBORO...HUNTERS...ALTMAN...CAPTOLO AND
WOODCLIFF.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3277 8188 3279 8145 3260 8144 3262 8179
3263 8180 3264 8180 3265 8184 3264 8186
3264 8187
TIME...MOT...LOC 0134Z 265DEG 32KT 3268 8181The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 8:54 PM EDT | Dense Smoke Advisory | CHS | Berkeley | 12 hr |
| May 12, 9:23 PM EDT | Special Weather Statement | CHS | Allendale | 37 min |
| May 13, 1:21 PM EDT | Special Weather Statement | CHS | Georgetown | 24 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.